Addisonian crisis is also called adrenal crisis. It is a constellation of symptoms that indicate severe adrenal insufficiency.
It may occur in either previously undiagnosed Addison’s disease due to a disease process suddenly affecting adrenal function. It may also due to an intercurrent problem like infection or trauma in the setting of known Addison’s disease.
The situation may also develop in those on long-term oral glucocorticoids who have suddenly stopped taking their medication.
Addisonian crisis is also a concern in the setting of myxedema coma. Thyroxine given in that setting without glucocorticoids may precipitate a crisis.
Untreated, an Addisonian crisis can be fatal.
It is a medical emergency, usually requiring hospitalization.
Following symptoms would suggest Addisonian crisis
- Sudden penetrating pain in the legs, lower back or abdomen
- Severe vomiting and diarrhea, resulting in dehydration
- Low blood pressure
- Syncope (loss of consciousness)
- Confusion, psychosis, slurred speech
- Severe lethargy
It is recommended that a person persn with adrenal insufficiency should always carry identification stating their condition in case of an emergency.
The card should alert emergency personnel about the need to inject 100 mg of cortisol if its bearer is found severely injured or unable to answer questions. The card should also include the doctor’s name and telephone number and the name and telephone number of the nearest relative to be notified.
When traveling, a needle, syringe, and an injectable form of cortisol should be carried for emergencies. A person with Addison’s disease also should know how to increase medication during periods of stress or mild upper respiratory infections. Immediate medical attention is needed when severe infections, vomiting, or diarrhea occur, as these conditions can precipitate an Addisonian crisis.
A patient who is vomiting may require injections of hydrocortisone, since oral hydrocortisone supplements cannot be adequately metabolised.